Managing Hypoglycaemia

Jellybeans 27012017

What is Hypoglycaemia?

Managing diabetes can be hard work, especially if you are on some medications that can cause your sugar levels to sometimes drop too low (hypoglycaemia). This is otherwise known as a “hypo”, and typically occurs when your levels drop below 4.0.

Causes:

  • delayed or missed meals
  • not eating enough carbohydrates (sugars)
  • unplanned or strenuous exercise
  • drinking alcohol without eating enough food
  • too much insulin

Symptoms of a 'hypo' include:

  • shaking
  • sweating
  • weakness
  • hunger
  • confusion
  • blurred vision
  • slurred speech

How to manage / treat:

Regardless of the cause, a ‘hypo’ needs immediate treatment:

  1. Quick-acting carbohydrate source (a glass of juice or soft drink, or a handful of jelly beans), THEN

  2. Longer-acting carbohydrate source within 20 minutes (a meal, sandwich or muesli bar)

If someone with diabetes is unconscious or unable to swallow, do not give them anything by mouth, and NEVER give them a dose of their insulin! Give first aid and call 000 for an ambulance.

If hypoglycaemia events are occurring please contact us at the Pharmacy to discuss more, and make sure your GP and Diabetes Educator are also aware!

Return to Blog

Sign up to our email list today for local health information and updates on what's new in your Pharmacy.